Aging and Medications: How To Stay Safe on the Medication Merry-Go-Round
Even if you’re healthy as you age, you can find yourself on an increasing number of medications. The sheer volume of pharmaceuticals poses potential problems in itself. Those problems are compounded by the fact that seniors undergo physiological changes that affect the way the body absorbs, distributes, metabolizes and eliminates drugs. The result is an increased chance of adverse reactions. Not every older adult is on multiple medications, but the reality is that many seniors do take a battery of prescription and/or over-the-counter drugs. Because the body’s tolerance of drugs is compromised with age, seniors must be vigilant about what and how much they take, as well as be aware of potential side effects.
You Are Your Best Advocate
The more drugs you consume, along with the frequency of changes made to your medication regimen, the greater the risk of adverse interactions and prescription errors. However, there are things you can do to avoid harmful medicine-related events, namely by being your own best health advocate and by exercising extreme caution when it comes to certain drugs. Bottom line: Don’t be shy about asking your physician or pharmacist lots of questions. A trusted family caregiver may also act as an advocate for you as part of doing due diligence about prescription and over-the-counter medications. Although over-the-counter medications are sold without a prescription, they aren’t risk-free.
Medication Risks for Older Adults
Physiological changes during the aging process make it harder for the body to tolerate medications. These changes include increased body fat, decreased body water, decreased muscle mass, and changes in renal and liver function and in the central nervous system. Frail seniors are most susceptible to experiencing adverse medication reactions. The more medications an older person takes, the greater the risk of:
- Falls and associated harms, including fractures
- Functional decline
- Cognitive impairment
- Declining nutritional status
- Adverse drug reactions
It is estimated that medication-related adverse events cause between 10% and 30% of all hospital admissions in older patients.
Any new health problem that appears after starting a medication could be an indication of an adverse drug reaction. If that happens, contact your health care provider right away. If you have a serious reaction, such as difficulty breathing or swelling in your throat, call 911 and go to the emergency room immediately.
Get Help From Your Doctor or Pharmacist
When taking a new medication, here are some questions to ask your doctor or pharmacist:
- When and how should it be used?
- What is it supposed to do?
- How do I handle a missed dose?
- Will it safely interact with other medications, vitamins and supplements I’m taking?
- What side effects, reactions or warning signs should I be aware of?
During and following hospitalizations, seniors often find their drug regimen changed, with new medications added to the menu. That’s when it’s especially vital that you and/or your caregiver ask about those changes and any implications they pose.
Accidental overdosing can occur when medicines that belong to the same drug class but have different names—such as ibuprofen and naproxen—are taken at the same time.
Medications That Are Problematic for Older Adults
Some drugs are particularly problematic for older adults and should be used with extreme caution. Here are some tips on what to watch out for:
- Products that contain the antihistamines chlorpheniramine (Aller-Chlor, Chlor-Trimeton) and diphenhydramine (used in sleep aids including Tylenol PM and in cold-allergy brands such as Benadryl) can cause confusion, blurred vision, constipation, urination problems and dry mouth in older people.
- Nonsteroidal anti-inflammatory drugs (NSAIDs), including long-lasting NSAIDs such as piroxicam (sold under the brand name Feldene) and indomethacin (Indocin), are used to reduce pain and inflammation. In older adults, they can increase the risk of indigestion, ulcers and internal bleeding. They can also increase blood pressure, affect your kidneys and make heart failure worse. If NSAIDs are needed, better choices include the shorter-acting ibuprofen (Motrin) and salsalate (Disalcid).
- Due to the increased risk of bleeding, don’t use NSAIDs together with aspirin, clopidogrel (Plavix), dabigatran (Pradaxa), dipyridamole (Persantine), prasugrel (Effient), ticlopidine (Ticlid) or warfarin (Coumadin).
- If you take NSAIDs regularly, have a history of ulcers, or are 75 or older, you may need to protect your stomach against bleeding with a prescription medication such as misoprostol (Cytotec) or a proton pump inhibitor such as omeprazole (Prilosec).
- Muscle relaxants, such as cyclobenzaprine (Flexeril), methocarbamol (Robaxin) and carisoprodol (Soma), can leave you feeling groggy and confused, increase your risk of falls, and cause constipation, dry mouth and urination problems.
- Anti-anxiety and anti-insomnia drugs or benzodiazepines, such as diazepam (Valium), alprazolam (Xanax) and chlordiazepoxide (Librium, Limbitrol, Librax), as well as nonbenzodiazepine sleeping pills, such as zaleplon (Sonata) and zolpidem (Ambien), can increase your risk of falls as well as cause confusion. Because it takes your body a long time to get these drugs out of your system, you could feel loopy for a long time.
- Anticholinergic drugs that treat such conditions as Parkinson’s disease, irritable bowel syndrome and overactive bladder can cause confusion, constipation, urination problems, blurry vision and low blood pressure.The heart medication digoxin (Lanoxin) taken in doses greater than 0.125 mg can be toxic in older adults and people whose kidneys do not work well.
- The diabetes drugs glyburide (DiaBeta, Micronase) and chlorpropamide (Diabinese) can cause severe low blood sugar in older adults.
- Opioid analgesics or pain relievers meperidine (Demerol) and pentazocine (Talwin) can cause confusion, falls, seizures and even hallucinations, especially in older adults.
- The anti-psychotic drugs haloperidol (Haldol), risperidone (Risperdal) and quetiapine (Seroquel) can increase the risk of stroke or even death; they can also cause tremors and increase your risk of falls.
- Estrogen pills and patches can increase your risk of breast cancer, blood clots and dementia. Estrogens can also aggravate urinary incontinence in women.
Tips and Protocols To Follow To Stay Safe
Here are some general tips to keep in mind:
- Whenever a doctor prescribes a new medication or makes a dosage change, ask why. If a new medication is prescribed to ease the side effects of a drug you’re already taking, ask if it’s prudent to continue taking the drug causing the bad reaction.
- Ask your physician or pharmacist to check any new medications in a drug interaction computer database, especially if you’re already taking multiple drugs.
- At least once a year, ask your health care provider to review the medications, supplements and vitamins you’re taking and if you still need to take each at its current dose.
- Try to have all your prescriptions filled at the same pharmacy to avoid confusion. (Most pharmacies use computer systems that flag possible drug interactions.)Let your health care providers know about any past allergic reactions you have had to medications.
These organizations can help you find a doctor or pharmacist who specializes in caring for older adults:
- American Geriatrics Society’s Health in Aging Foundation Physician Referral Service: 212-308-1414 or [email protected].
- American Society of Consultant Pharmacists: 800-355-2727 or [email protected].
How Right at Home Can Help
Professional in-home care can be a valuable resource for successful medication management. Nonmedical home care professionals can provide transportation to the pharmacy or pick up prescriptions, help clients keep track of medications, and be alert for any signs of side effects. Use our office locator and ask for a FREE in-home consultation.
The information in this blog is not intended to replace the advice of your health care provider. Talk to your doctor about your medication regimen.